Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 31, NWS Topeka, KS

July 9, 2008Lyon County, Kansas

NWS Topeka, KS issued this tornado warning at Jul 9, 2008, 4:22 PM CDT for Lyon County, Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2008, 4:22 PM CDT (21:22 UTC)
Expired
Jul 9, 2008, 4:35 PM CDT
In force
13 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Lyon County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 092123
TORTOP
KSC111-092145-
/O.NEW.KTOP.TO.W.0031.080709T2122Z-080709T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 418 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO OVER
  EXTREME SOUTHWESTERN LYON COUNTY...OR 18 MILES SOUTHWEST OF        
  EMPORIA. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN LYON COUNTY...

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3817 9636 3833 9636 3833 9635 3817 9610
      3816 9613 3816 9635
TIME...MOT...LOC 2122Z 311DEG 5KT 3819 9636

$$
1 follow-up statement
000 
WWUS53 KTOP 092135
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT WED JUL 9 2008

KSC111-092144-
/O.CAN.KTOP.TO.W.0031.000000T0000Z-080709T2145Z/
LYON-
434 PM CDT WED JUL 9 2008

...THE TORNADO WARNING FOR SOUTHWESTERN LYON COUNTY HAS BEEN
CANCELLED...

AT 434 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE BRIEF TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE 
WEATHER...THUS THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3817 9636 3833 9636 3833 9635 3817 9610
      3816 9613 3816 9635
TIME...MOT...LOC 2134Z 311DEG 5KT 3818 9634

$$
KONOP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jul 9, 3:02 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 9, 3:02 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT WED JUL 9 2008

.DISCUSSION...

SHORT TERM...THUNDERSTORMS FIRING IN EASTERN NEBRASKA ON WEAK UPPER
WAVE AND AREA OF LOW LEVEL MOIST ADVECTION. THE STORMS ARE NOT
MAKING MUCH PROGRESS TO THE SOUTH...BUT STILL LEFT SLIGHT CHANCE
POPS IN FOR THIS AFTERNOON IN EASTERN CWA AND ALSO IN THE FAR
NORTHEAST THIS EVENING. OTHER CONCERN TONIGHT MAY BE REDEVELOPMENT
OF PATCHY GROUND FOG. DEWPOINTS REMAIN IN THE UPPER 60S TO LOWER 70S
WITH LIGHT WINDS FORECAST AND CLEARING SKIES LATE. HOWEVER...DO NOT
BELIEVE FOG WILL BE WIDESPREAD OR DENSE...JUST SOME LOCALIZED. HAVE
LEFT FOG OUT OF THE FORECAST. ON THURSDAY...MODELS FORECASTING
ANOTHER WEAK SHORTWAVE TO MOVE THRU EASTERN NE/NORTHEAST KS.
FORECAST SOUNDINGS SHOW A GREAT DEAL OF INSTABILITY IN THE AFTERNOON
AND CAP ERODES WITH TIME. EXPANDED AREA OF SLIGHT CHANCE POPS OVER
THE EASTERN HALF OF THE CWA THURSDAY AFTERNOON. SURFACE PRESSURE
GRADIENT ALSO TIGHTENS THURSDAY AFTERNOON AS LEE TROF DEVELOPS IN
EASTERN CO/WY...SO HAVE INCREASED WIND SPEEDS AND ADDED SOME GUSTS
TO THE FORECAST. STARK

LONG TERM...UPPER AIR PATTERN THU NIGHT INTO FRIDAY CHARACTERIZED BY
LARGE UPPER LOW PRESSURE OVER SASKATCHEWAN AND MANITOBA WITH SOUTHERN
PERIPHERY OF STRONG WESTERLY MID/UPPER LEVEL FLOW OVERSPREADING THE
NORTHERN GREAT PLAINS. INCREASING SURFACE PRESSURE GRADIENT AND
DEVELOPING H85 LOW LEVEL JET WILL AID IN MODEST SOUTHERLY WINDS
ACROSS THE CWA...ESPECIALLY DURING AFTERNOON MIXING. REMNANTS OF
NEAR SURFACE BOUNDARY AND SUBTLE UPPER LEVEL DISTURBANCE MAY PROVIDE
SUFFICIENT FOCUS FOR ISO/SCT CONVECTION OVER EAST CENTRAL ZONES AND
HAVE INSERTED MENTION IN FORECAST THU NIGHT INTO FRI MORNING.
AFOREMENTIONED UPPER LOW WILL SEND ASSOCIATED SFC COLD FRONT
SOUTHEASTWARD INTO THE CWA LATE FRIDAY NIGHT INTO SATURDAY MORNING.
BEST CHANCES FOR THUNDERSTORMS WILL BE BETWEEN A 24 HOUR PERIOD FROM
MIDNIGHT SAT THROUGH MIDNIGHT SUN. VERTICAL WIND PROFILES AND
AVAILABLE INSTABILITY WILL SUPPORT MULTI-CELL CONVECTION AT BEST.
LOCALIZED AREAS OF HEAVY RAIN WILL BE POSSIBLE WITH PW OF 1.7 BUT
PROGRESSIVE NATURE OF FRONTAL BOUNDARY SHOULD PRECLUDE WIDESPREAD
WATER ISSUES. SURFACE HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT
ON SUNDAY WITH DRIER AND SLIGHTLY COOLER AIR ADVECTING INTO THE CWA.
CONDITIONS SHOULD REMAIN DRY FOR SUNDAY INTO MONDAY AS HIGH PRESSURE
REMAINS IN CONTROL. AS THE HIGH SLIDES OFF TO THE EAST ON
TUESDAY...RETURN FLOW ENTERS BACK INTO THE CWA WITH THE UPPER AIR
PATTERN DEAMPLIFYING. LARGE UNCERTAINTY THIS FAR OUT WITH
ANTICIPATED PATTERN TO PREDICT PROBABILITY OF PRECIPITATION. GFS
PARTIALLY SUFFERING FROM CONVECTIVE FEEDBACK TUES INTO WED. WHILE
SLIGHT CHANCES OF CONVECTION WOULD APPEAR PLAUSIBLE TUE INTO
WED...HAVE OPTED TO HOLD OFF MENTION UNTIL BETTER RUN TO RUN
CONSISTENCY CAN BE ESTABLISHED. BLAIR

&&

.AVIATION...

AREA OF STRATUS IS GRADUALLY LIFTING AND THINNING...BUT IT HAS BEEN
A LITTLE SLOWER THAN ORIGINALLY ANTICIPATED. EXPECT THE TREND TO
CONTINUE AFTER 18Z WITH VFR CONDS OVER ALL TAF SITES AFT 21Z. LIGHT
WINDS AND MID LEVEL CLOUDS ARE THEN EXPECTED THROUGH THE EVENING
HOURS WITH MORE PATCHY GROUND FOG FORMING AFT 07Z...HOWEVER CIGS AND
VISIBILITIES ARE NOT EXPECTED TO BE AS LOW AS THOSE OF THIS MORNING.
FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...BUT HAVE KEPT OUT OF
THE TAF SITES AS WE WILL SEE ONLY ISOLATEC COVERAGE. STARK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 3:20 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT WED JUL 9 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-102030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
320 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER FAR NORTHERN SECTIONS OF THE OUTLOOK AREA...GENERALLY
NORTH OF A CONCORDIA TO HOLTON LINE. LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS. LOCALLY HEAVY
RAINFALL IS POSSIBLE IN THE STRONGEST ACTIVITY.

A COLD FRONT WILL MOVE INTO THE REGION FRIDAY NIGHT INTO SATURDAY
RESULTING IN INCREASING CHANCES FOR THUNDERSTORMS. AGAIN...LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY CONCERN WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

BLAIR

In the hours before

Special weather statement, Jul 9, 4:08 PM CDT, 14 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT WED JUL 9 2008

KSZ054-092145-
LYON-
410 PM CDT WED JUL 9 2008

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL CONTINUE TO DEVELOP
OVER FAR SOUTHWEST LYON COUNTY. THIS THUNDERSTORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND VERY HEAVY RAINFALL.  A BRIEF FUNNEL
CLOUD WAS ALSO REPORTED WITH THIS THUNDERSTORM.

THE BRIEF FUNNEL CLOUDS ARE NOT EXPECTED TO TOUCH THE
GROUND...HOWEVER THE STORM COULD STRENGTHEN AND A WARNING MAY BE
ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL NEWS MEDIA FOR
THE LATEST INFORMATION.

STARK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:36 AM CDTDense Fog AdvisoryTOPBrown, Clay, Dickinson, Douglas, Franklin, Geary and 12 more5 hr

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.